Thyroid UK

Finally going for RAI, I think (after 15 years of ATDs)

Hi, having had Graves about 15 years and used PTU, I finally had a wake up call that I shouldn't be living with chronic neutropenia for life . I am always around 1.0 neutrophils (2 - 7) and ended up with a viral illness that landed me in hospital for a week which was apparently compounded by my neutropenia (0.4 at the time due to PTU). (carbimazole / meth gives me same issue).

15 days after dropping PTU I have a lifetime high of 2.02 neutrophils. But I can feel myself starting to go hyper slowly.

Because my FT4/FT3 raises rapidly when I discontinue PTU I was instructed to go straight for surgery or RAI by my endo. Surgeon (london, invasive, expensive, private) today recommended RAI based on my history despite assumedly earning more £ from thyroidectomy.

I have mild TED (1 - 2 mm proptosis). Surgeon says using corticosteroids for 3 days during RAI I will ensure no effect on the eyes.

I never wanted to nuke my thyroid - I hoped they would cure the antibody thing so I could avoid the exogenous hormone route. But I guess I'm in a time crisis here. All doctors advised me never to go back on anti thyroid drugs and not walk around with WBCs like I'm on chemo.

If anyone gets the time, questions please:

- Any final reason why I shouldn't do RAI?

- Is he right that he is certain that with the usage of corticosteroids I will not have further TED issues?

- He also said the antibodies usually drop to baseline after RAI, effectively causing a remission. I thought they stayed high perpetually. Is he right? Mine are always in the 300 - 500s.

Thanks to anyone who has any thoughts.

PS I know about the clinical trial to lower antibodies but I am invalid for it.

5 Replies
oldestnewest

Go for it, best thing I ever did. I also took steroids but had them for 3 months on a tapering dose. I had RAI around 15 years ago and my antibodies have remained low.

Good luck

Reply

I was under the impression that people with TED should not go for RAI because it could make the TED worse. I thought it was safer to go for surgery?

From this link : hypothyroidmom.com/you-have...

Second, you may still be dealing with Graves’ antibodies, which is a separate issue from not having any thyroid hormone production. The Graves’ antibodies are responsible for conditions like thyroid eye disease (TED) and disfiguring skin conditions (pretibial myxedema, acropachy). Destroying the thyroid gland may have no effect on the Graves’ antibodies, since white blood cells produce the antibodies, not the thyroid gland. In a few unfortunate patients, RAI may actually increase the antibodies and worsen or induce thyroid eye disease, which can be painful and disfiguring.[2. Batra, Ruchika, et al. “Post-radioiodine De Novo Onset Graves’ Ophthalmopathy: Case Reports and a Review of the Literature.” Seminars in ophthalmology. No. 0. New York: Informa Healthcare USA, Inc., 2013] Smokers are at higher risk for this complication.

1 like
Reply

Hi I also heard that if you had Ted you should not have RAi, so I would do some research before you definitely decide, endo's always make it sound easier than it is, have Rai take this little pill every day and everything will be fine. Not so!! I had Rai 7 years ago and it's the worst thing I ever did, I've not felt well ever since and I've not been able to go back to work, I didn't have ted or any problems with my eyes then but am having some issues with them now.just make sure you do your research so you know everything before hand as once it's done there's no going back.

1 like
Reply

I had RAI 14months ago. I regret it every day but that is my personal opinion

I would have rather put up with the going hyper then going on carbimazole then what I'm like now

Make sure your can get the correct aftercare and medication you need before having the RAI

Whatever you decide. Good luck. Keep the forum advised on how you do

1 like
Reply

I had RAI nearly 4 years ago & I am glad I did. I have had no side effects from it.

Reply

You may also like...